Survey on withdrawal effects from stopping antidepressants

Photo: Vasil Dimitrov

Australians who have ceased, or are trying to stop, taking antidepressants are being asked to share their experiences in an online survey.


University of Adelaide researchers are taking a closer look at the problems some people experience when stopping antidepressants, with the aim of using the research to improve services and supports for patients.

One in seven Australians are currently prescribed antidepressants for a variety of mental health conditions, including depression and anxiety disorders. Weaning people off these medications can come with serious withdrawal symptoms.

More than 50% of people who stop taking antidepressants will experience withdrawal effects, said lead researcher, University of Adelaide Professor Jon Jureidini, Head of the Critical and Ethical Mental Health (CEMH) research group.

“For up to half of those people, the withdrawal effects are severe. They can include symptoms such as depressed mood, anxiety, fatigue and brain zaps, which can be misdiagnosed as a return of an underlying mental health condition.”

People who experience such side-effects are often told that this is a sign they need to continue this medication, leading to unnecessary long-term prescriptions.

“By investigating real-life experiences with withdrawal, we hope to obtain a better understanding of what resources people might need to help them stop the medication safely and easily. This could include upskilling of the health workforce and the establishment of specialised withdrawal clinics,” said Professor Jureidini.

“Many psychiatrists and GPs who prescribe antidepressants are unaware of the scale and significance of withdrawal problems, because there is little information about it,” said Dr Mark Horowitz, Honorary Clinical Research Fellow in Psychiatry at University College London, who has both experienced and studied withdrawal from antidepressants.

“This research will provide healthcare providers and the public with better information about prescribing antidepressants and how to help those who want to stop taking them.”

Sudden cessation of antidepressants is not recommended as it can increase the risk of withdrawal symptoms. Instead, people wanting to stop antidepressants are encouraged to seek medical advice about gradual dosage reduction.

Participants in the survey must be over 18 years old, an Australian resident, and have experience of taking and stopping or trying to stop antidepressants.

The survey can be accessed here.

Leave a Reply

Your email address will not be published. Required fields are marked *

Want more? Read the latest issue of ANMJ

Jan-Mar 2024 issue out now!

Categories

Advertise with ANMJ

The ANMJ provides a range of advertising opportunities within our printed monthly journal and via our digital platforms.